Indiana, 2026

Drought in Indiana, January 6 to 31, 2026

January 6 to 31, 2026 · NWS IND · 6 events in 6 counties and zones

Overall dry conditions that had resulted in lingering drought across central Indiana generally expanded and intensified to Severe Drought (D2) by January 6th, 2026. This expansion brought D2 intensity into portions of 6 additional central Indiana counties, with these drought conditions then maintained without any significant improvement through the remainder of the month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Overall dry conditions that had resulted in lingering drought across central Indiana generally expanded and intensified to Severe Drought (D2) by January 6th, 2026. This expansion brought D2 intensity into portions of 6 additional central Indiana counties, with these drought conditions then maintained without any significant improvement through the remainder of the month. These conditions continued to persist into at least February 2026.

This status quo included a newly expanded sub-region that held D2 over the entirety of Fountain, Warren, and Tippecanoe counties, as well as nearly all of Montgomery and Boone counties, excluding only their far southern reaches. Additionally, the expansion of D2 drought reached into northwestern Parke County. This westward and southward creep of Severe Drought conditions effectively bridged gaps between existing dry zones, creating a broader footprint of D2 intensity across the western portion of the state.

Precipitation throughout January for these areas was notably sparse, with totals ranging from only 0.75 to 1.50 inches. Specifically, areas like Fountain and Tippecanoe counties saw extremely low totals of 0.75 to 1.10 inches, which was not enough to warrant any improvement or prevent the expansion of drought intensity. Even in areas like Montgomery and Boone counties, where totals reached up to 1.60 or 1.80 inches, the moisture was insufficient to stave off the D2 designation, ensuring the drought status remained entrenched heading into February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 6, 6:02 AM EST, 58 minutes earlier. Its key messages:

  • Temperatures warming this week to well above normal, especially Thursday and Friday
  • Periods of rain showers Thursday-Friday night...potential for widespread moderate rainfall totals
  • Seasonably chilly weather returns this weekend
Area forecast discussion, Jan 6, 6:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
602 AM EST Tue Jan 6 2026

.KEY MESSAGES...

- Temperatures warming this week to well above normal, especially
  Thursday and Friday

- Periods of rain showers Thursday-Friday night...potential for
  widespread moderate rainfall totals

- Seasonably chilly weather returns this weekend

&&

.SHORT TERM (Today and tonight)...
Issued at 300 AM EST Tue Jan 6 2026

Early this morning, surface low pressure was moving into northern
Illinois, with a developing warm front across central Indiana. Some
clouds around 5000FT were developing, but lower stratus had yet to
develop. Radar showed some light echoes with some of these clouds.

The surface low will move northeast into Lower Michigan this
afternoon. South to southwesterly winds will continue to pump low
level moisture into the area in the warm sector of the system. The
bulk of the forcing with the system will remain north of central
Indiana, closer to the surface low and an accompanying upper trough.
However, there will be some weak forcing mainly confined to the low
levels.

This forcing should help produce the stratus as well as some patchy
light sprinkles/drizzle this morning. An isolated shower is
possible, mainly northeast closer to the better overall forcing.
Will continue to mention some patchy drizzle and light rain this
morning.

Forcing will exit the area this afternoon as the surface cold front
moves through. Questions still remain on how long the stratus will
remain behind the front, as is typical this time of year. The area
that looks to have the odds of partial clearing is the southern
forecast area, with lower odds north. Will trend pessimistic with
sky cover, especially north.

High temperatures will be tricky, at least partially depending on
how much sunshine appears. Readings are already around 50 in
portions of the western forecast area. Will go closer to the warm
blended guidance in the south but trim a bit across portions of the
north given the expected cloud cover.

High pressure will build in tonight and will likely trap some clouds
as it moves in. Will go partly to mostly cloudy, with lows in the
30s.

&&

.LONG TERM (Wednesday through Monday)...
Issued at 320 AM EST Tue Jan 6 2026

Wednesday through Saturday...

Weaker gradients to start the long term period as broad 1016 mb high
pressure over most of the CONUS' eastern half drifts up the TN
Valley Wednesday...promoting light southwesterly breezes and
decreasing clouds that will allow a more pleasant day where
temperatures peak near the low 50s for most locations.  Surface low
pressure will gradually expand east across the Plains late Wednesday
and Wednesday night...while subtropical cut-off short wave lifts
from northern Baja to Texas Panhandle...resulting in cyclogenesis of
996 mb low from central Plains to Chicagoland Thursday into Thursday
night.

Southerly surface flow will increase Thursday, boosting local
dewpoints from the 30s into the 50s...and increasing chances and
coverage of rain showers, especially along the Wabash Valley where
precipitable water values will occasionally reach around 1.30
inches.  Gusts to likely peak Thursday night around 20-30 mph as the
system's axis of deep moisture likely shifts east to southeast of
the CWA.  At best moderate confidence here with timing/location of
any additional, possibly more-steady rainfall, given run-to-run
model inconsistency.  Nevertheless the potential for overall
widespread 0.50 to 1.00 rainfall totals are possible by early
Friday, with perhaps locally heavier amounts in any isolated
downpours towards the Ohio Valley. Any organized thunderstorms
should stay south of central Indiana where more consistent deep
moisture is more likely to meet better wind shear.

Disturbed pattern to continue through the late week with very broad
and deep H500 trough occupying nearly all of the US, with a
wavelength too broad to allow much eastward progression.  Frontal
zone to likely, slowly, cross region around the Friday timeframe...
supporting an overall high-POP, low-rainfall set-up.  Next surface
low along the boundary may actually track across Indiana, but low
certainty in adequate forcing into the Saturday timeframe...which
would favor drizzle and a few showers opposed to thunder or any
noteworthy additional precipitation amounts.

Unseasonably mild conditions likely Thursday into at least Friday
morning with highs in the 50s to around 60F both days for most
locations...and frankly somewhat humid conditions likely holding
overnight readings around 50F for Thursday night. Transition back to
winter most likely around the Saturday timeframe as broad trough's
lower mid-level heights cross the Midwest.  Rain likely will mix
with wet snow and change to at least flurries around the mid-
weekend...with the extent of any light accumulations dependent on
intensity/proximity of embedded upper level vorts and wind direction
coming off southern Lake Michigan.

Sunday and Monday...

Reasonably temperate conditions expected on the backside of the
slowly-departing system through the latter half of the weekend,
courtesy of the arriving surface high pressure's Pacific maritime
origins.  Lower confidence regarding coverage/intensity of any
lingering flurries/snow showers Sunday given considerable model
divergence.  Better certainty regarding dry and probably slightly
above normal readings to start the next work week as 1000-500 mb
thicknesses rebound to perhaps 545 dm amid switch back to overall
retracted, zonal upper pattern. The normal max/min at Indianapolis
through the long term is 36/21.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 602 AM EST Tue Jan 6 2026

Impacts:

- MVFR conditions for some sites through much of the period
- IFR possible this morning
- Some gusts to over 20kt possible today

Discussion:

A warm front has passed, and low level clouds have developed at most
sites. Ceilings will continue to lower, but confidence in widespread
IFR at the northern sites has lowered. Will include a TEMPO group
for IFR this morning.

Some improvement will occur this afternoon, especially at the
southern sites. VFR may eventually return to the southern sites,
but the northern sites will likely see MVFR prevail into the
night.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM...AGM
AVIATION...50
Hazardous weather outlook, Jan 6, 3:43 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
343 AM EST Tue Jan 6 2026

INZ021-028>031-035>049-051>057-060>065-067>072-070845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
343 AM EST Tue Jan 6 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Fountain

When
January 6, 7:00 AM EST to January 31, 11:59 PM EST
Where
Fountain forecast zone
Reported by
Drought Monitor
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.75 inches across the month of January. This led to the expansion of D2 drought into the entirety of Fountain county on January 6th. These drought conditions continued into at least February 2026.

Drought, Warren

When
January 6, 7:00 AM EST to January 31, 11:59 PM EST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.50 inches across the month of January. This led to the expansion of D2 drought into the entirety of Warren county on January 6th. These drought conditions continued into at least February 2026.

Drought, Tippecanoe

When
January 6, 7:00 AM EST to January 31, 11:59 PM EST
Where
Tippecanoe forecast zone
Reported by
Drought Monitor
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.80 to 1.10 inches across the month of January. This led to the expansion of D2 drought into the entirety of Tippecanoe county on January 6th. These drought conditions continued into at least February 2026.

Drought, Montgomery

When
January 6, 7:00 AM EST to 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.80 inches across the month of January. This led to the expansion of D2 drought into all but far southern Montgomery county on January 6th. These drought conditions continued into at least February 2026.

Drought, Boone

When
January 6, 7:00 AM EST to 11:59 PM EST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.60 inches across the month of January. This led to the expansion of D2 drought into all but far southern Boone county on January 6th. These drought conditions continued into at least February 2026.

Drought, Parke

When
January 7, 7:00 AM EST to January 31, 11:59 PM EST
Where
Parke forecast zone
Reported by
Drought Monitor
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.10 to 1.50 inches across the month of January. This led to the expansion of D2 drought into northwestern Parke county on January 6th. These drought conditions continued into at least February 2026.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1305050, 1305051, 1305052, 1305053, 1305054, 1305049.